Texas, 2012

Hail in Texas, March 9, 2012

March 9, 2012 · NWS EWX · 2 events in 2 counties and zones

A cold front caused a few thunderstorms that produced non-severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A cold front caused a few thunderstorms that produced non-severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 8, 11:41 PM CST, 4 hours 19 minutes earlier.

Area forecast discussion, Mar 8, 11:41 PM CST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1141 PM CST THU MAR 8 2012

.DISCUSSION...
SEE AVIATION FOR 06Z TAFS.

&&

.AVIATION...
MVFR CIGS AND NORTH WINDS AT 15 TO 25 KNOTS WILL CONTINUE
TONIGHT...ALONG WITH OCNL RAIN AND SHRA. CIGS OF 1 THSD TO 2 THSD
FT OVC ARE EXPECTED WITH VSBYS OCNLLY 5 TO 6 MILES IN LIGHT RAIN.
ON FRIDAY CIGS OF 1 THSD TO 2 THSD FT OVC ARE EXPECTED TO BECOME
CIGS 700 TO 1000 FEET FRIDAY NIGHT. OCNL RAIN WILL CONTINUE FRIDAY
AND FRIDAY NIGHT. VSBYS ON FRIDAY NIGHT WILL BE AROUND 4 TO 6
MILES IN OCNL RAIN AND SHRA.

&&

.PREV DISCUSSION... /ISSUED 940 PM CST THU MAR 8 2012/

UPDATE...
MINOR ADJUSTMENTS TO LOW TEMPERATURES AND HOURLY T/TD.

DISCUSSION...
THE COLD FRONT CONTINUES TO RACE TO THE COAST. BREEZY NORTH WINDS
WILL CONTINUE OVERNIGHT IN THE WAKE OF THE FRONT. 03/0330Z SFC OBS
INDICATE THE AVERAGE WIND SPEED ACROSS THE REGION IS GENERALLY IN
THE 15 TO 20 MPH RANGE...WITH A FEW POCKETS HIGHER THAN 25 MPH.
WILL HOLD OFF ON A WIND ADVISORY DUE TO ISOLATED COVERAGE OF THE
STRONGER WINDS AS WELL AS 03Z MSAS ANALYSIS INDICATING LOOSER SFC
PRESSURE GRADIENTS FILTERING INTO THE REGION THROUGH THE NEXT FEW
HOURS. HOWEVER...WINDS MAY OCCASIONALLY GUST TO NEAR 40 MPH
THROUGH THE OVERNIGHT HOURS. WEAK UPPER DISTURBANCES AND SUBTLE
ISENTROPIC LIFT IN THE WAKE OF THE COLD FRONT WILL KEEP THE CHANCE
FOR SHOWERS AND POSSIBLY AN ISOLATED THUNDERSTORM IN THE PICTURE
OVERNIGHT. THE STRONG PUNCH OF COLD/DRY AIR ADVECTION IMMEDIATELY
BEHIND THE FROPA EARLIER THIS EVENING HAS BEGUN TO STABILIZE...WITH
TEMPERATURES NEAR STEADY OR SLOWLY FALLING OVERNIGHT. FORECASTED
LOW TEMPERATURES ARE GENERALLY ON TRACK...BUT HAVE DECREASED BY A
FEW DEGREES ACROSS THE HILL COUNTRY/SRN EDWARDS PLATEAU DUE TO
LOWER DEWPOINTS AND BETTER COOLING THAN PREVIOUSLY ANTICIPATED.
OTHERWISE HAVE FIXED HOURLY T/TD GRIDS TO REFLECT CURRENT TRENDS
IN THE WAKE OF THE FRONT.

PREV DISCUSSION... /ISSUED 723 PM CST THU MAR 8 2012/

DISCUSSION...
THE COLD FRONT IS MAKING GOOD PROGRESS ACROSS THE CWA...AND IS
EXPECTED TO PUSH THROUGH OUR SOUTHERN TIER OF COUNTIES WITHIN THE
NEXT HOUR OR SO. CHANCES FOR SHOWERS WILL CONTINUE TONIGHT AS
INSTABILITY LINGERS IN THE WAKE OF THE FRONT. THERE IS ENOUGH LIFT
FOR THE DEVELOPMENT OF A FEW THUNDERSTORMS...BUT COVERAGE AND
LIKELIHOOD HAVE TRENDED DOWN...SO EXPECT SHOWERS TO BE THE PREDOMINANT
ACTIVITY...WITH AN ISOLATED THUNDERSTORM POSSIBLE. THE CHANCE FOR
SEVERE STORMS HAVE LIKEWISE DECREASED RAPIDLY AS THE SFC LAYER HAS
STABILIZED CONSIDERABLY BEHIND THE FRONT (DEWPOINTS ALONE HAVE
FALLEN BY A GOOD 20 OR SO DEGREES IN THE WAKE OF THE FROPA).
HOWEVER...THERE IS STILL A CHANCE OF A MARGINALLY SEVERE STORM
(SMALL HAIL AND STRONG WINDS) AHEAD OF AND ALONG THE FRONTAL
BOUNDARY (SOUTHERN TIER OF COUNTIES) THIS EVENING. TIGHTENING
PRESSURE GRADIENTS BEHIND THE FRONT HAVE ENABLED NORTHERLY WINDS
TO REACH 20 TO 25 MPH WITH GUSTS OF ABOUT 30 TO FILTER INTO THE
REGION. CURRENTLY EXPECT WINDS TO STAY JUST SHY OF WINDS ADVSY
CRITERIA (SUSTAINED AT 26 MPH)...BUT WILL CONTINUE TO MONITOR.
WILL ALSO KEEP AN EYE ON TEMPERATURES BEHIND THE FRONT AND ASSESS
WHETHER MIN TEMPS WILL NEED TO BE TWEAKED. FOR NOW...HAVE ADJUSTED
POP/WX/QPF GRIDS FOR CURRENT TRENDS.

PREV DISCUSSION... /ISSUED 550 PM CST THU MAR 8 2012/

DISCUSSION...
SEE AVIATION FOR 00Z TAFS.

AVIATION...
A COLD FRONT FROM NEAR K3T5 TO SOUTH OF KSAT TO SE OF KDRT WILL
MOVE QUICKLY SOUTHEAST. NORTH WINDS AT 15 TO 25 KNOTS AND GUSTY
ARE EXPECTED TONIGHT...ALONG WITH CIGS OF 2 THSD TO 3 THSD FT
OVC. LIGHT RAIN AND SHOWERS WILL DEVELOP TONIGHT AND FRIDAY
IN THE COLDER AIR. MVFR CIGS ARE EXPECTED TO CONTINUE FRIDAY...
WITH CIGS CONTINUING AT 2 THSD TO 3 THSD FT OVC. NORTH WINDS
AT 15 TO 25 KNOTS WILL CONTINUE ON FRIDAY.

PREV DISCUSSION... /ISSUED 226 PM CST THU MAR 8 2012/

DISCUSSION...
AT 20Z...THE COLD FRONT WAS MOVING INTO OUR NORTHERN-MOST COUNTIES
WITH MODERATE TO STRONG COLD AIR ADVECTION BEHIND IT. TEMPERATURES
WILL DIP RAPIDLY INTO THE 50S AND THEN THE 40S BEHIND THE FRONT
THIS EVENING AS WINDS GUST UP TO NEAR 35 MPH.

CHANCES FOR SHOWERS AND THUNDERSTORMS ARE ON THE INCREASE LATE
THIS AFTERNOON INTO TONIGHT...WITH A SLIGHT RISK FOR SEVERE
THUNDERSTORMS AND A LOCALLY HEAVY RAINFALL THREAT. THE THREAT FOR
SEVERE THUNDERSTORMS WILL BE ALONG AND IMMEDIATELY BEHIND THE
FRONT BETWEEN 3 AND 9 PM...AND GENERALLY CONFINED TO OUR
NORTHEAST COUNTIES INCLUDING THE AUSTIN METRO AREA. SURFACE
DEWPOINT TEMPERATURES HAVE ACTUALLY INCREASED INTO THE UPPER 60S
OVER THE PAST FEW HOURS...MAKING FOR HIGHER SBCAPE VALUES
APPROACHING 2000 J/KG. THIS LENDS MORE CONFIDENCE TO STRONG OR
POSSIBLY SEVERE THUNDERSTORMS EARLY THIS EVENING. THE LOCALLY
HEAVY RAINFALL THREAT HAS NOT CHANGED AND IS CONFINED TO AREAS
ALONG AND EAST OF I-35...WITH SPOTTY 2+ INCH AMOUNTS POSSIBLE.
LOCALIZED URBAN AND SMALL STREAM TYPE FLOODING CAN BE EXPECTED.

"STORM TOTAL" RAINFALL AMOUNTS BETWEEN TONIGHT AND SUNDAY WILL
RANGE FROM ONE HALF TO ONE INCH ACROSS THE WESTERN THIRD OF SOUTH
CENTRAL TEXAS TO BETWEEN 3 AND 4 INCHES ACROSS OUR EASTERN- MOST
COUNTIES. AMOUNTS ALONG THE AUSTIN SAN ANTONIO CORRIDOR ARE
FORECAST BETWEEN 2 AND 3 AND ONE HALF INCHES.

OVERCAST...COLD AND RAINY CONDITIONS WILL CONTINUE BEHIND THE
FRONT THROUGH SATURDAY NIGHT. WELL BELOW NORMAL TEMPERATURES ARE
FORECAST...WITH DIURNAL TEMPERATURE RANGES 5 DEGREES OR LESS ON
FRIDAY. ALTHOUGH SHOWERS/RAIN ARE EXPECTED TO DOMINATE FRIDAY
THROUGH SATURDAY...A FEW THUNDERSTORMS ARE STILL POSSIBLE. THE
FRONTAL LAYER WILL ERODE LATE SATURDAY INTO SUNDAY AS THE UPPER
LOW KICKS-OUT OF NORTHERN MEXICO INTO TEXAS. THIS WILL LEAD TO
INCREASING CHANCES FOR THUNDERSTORMS SATURDAY NIGHT INTO EARLY
SUNDAY MORNING. CHANCES WILL END SUNDAY AS THE UPPER LOW MOVES
NORTHEAST OUT OF THE AREA.

GULF MOISTURE WILL RETURN QUICKLY NEXT WEEK AND LOWS WILL TREND TO
WELL ABOVE NORMAL ONCE AGAIN. SPRING-LIKE WEATHER IS FORECAST
THROUGH THE WEEK WITH LOWS IN THE 60S AND HIGHS IN THE MID 70S TO
NEAR 80.

FIRE WEATHER...
NO MAJOR FIRE WEATHER CONCERNS OVER THE NEXT SEVEN DAYS WITH
WETTING RAINS EXPECTED OVER THE NEXT SEVERAL DAYS AND HIGHER
RELATIVE HUMIDITIES CONTINUING INTO NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              44  48  44  52  52 /  80  80  70  90  80
AUSTIN BERGSTROM INTL AIRPORT  45  49  45  53  52 /  80  80  70  90  80
NEW BRAUNFELS MUNI AIRPORT     44  49  46  53  51 /  80  80  70  90  80
BURNET MUNI AIRPORT            41  47  41  49  49 /  70  80  70  90  80
DEL RIO INTL AIRPORT           39  48  44  54  46 /  30  60  40  70  40
GEORGETOWN MUNI AIRPORT        43  48  43  51  51 /  80  80  70  90  80
HONDO MUNI AIRPORT             43  49  45  54  51 /  70  70  70  80  80
SAN MARCOS MUNI AIRPORT        45  49  45  53  52 /  80  80  70  90  80
LA GRANGE - FAYETTE REGIONAL   48  52  47  56  55 /  80  80  70  80  80
SAN ANTONIO INTL AIRPORT       45  49  45  53  51 /  80  80  70  90  80
STINSON MUNI AIRPORT           45  50  46  54  52 /  80  80  70  80  80

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...08
SYNOPTIC/GRIDS...25
Hazardous weather outlook, Mar 9, 3:19 AM CST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
319 AM CST FRI MAR 9 2012

TXZ171>173-183>194-202>209-217>225-228-100930-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
319 AM CST FRI MAR 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS CAN BE
EXPECTED. THE MAIN THREAT IS SMALL HAIL AND LOCALLY HEAVY
RAINFALL. WIND GUSTS UP TO 35 MPH CAN BE EXPECTED THIS MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NUMEROUS TO WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS CAN BE
EXPECTED SATURDAY INTO SUNDAY. THE MAIN THREAT IS SMALL HAIL AND
LOCALLY HEAVY RAINFALL. THE RAINS WILL END FROM WEST TO EAST ON
SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME FOR MONDAY THROUGH
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Mar 9, 2:15 AM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
215 AM CST FRI MAR 9 2012

TXZ203-218-090845-
UVALDE-ZAVALA-
215 AM CST FRI MAR 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ZAVALA AND SOUTHERN
UVALDE COUNTIES UNTIL 245 AM CST...

AT 211 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR WASHER...OR 7 MILES NORTH OF LA PRYOR...
MOVING NORTHEAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN UP TO ONE INCH AND FREQUENT DANGEROUS
LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  UVALDE...
  KNIPPA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
Special weather statement, Mar 9, 3:03 AM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
303 AM CST FRI MAR 9 2012

TXZ202-203-090930-
KINNEY-UVALDE-
303 AM CST FRI MAR 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR UVALDE AND KINNEY COUNTIES UNTIL
330 AM CST...

AT 257 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF
KNIPPA TO BLEWETT TO ANACACHO TO SPOFFORD TO 10 MILES WEST OF
SPOFFORD...AND MOVING NORTHEAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  SPOFFORD...
  BRACKETTVILLE...
  CLINE...
  LAGUNA...
  CONCAN...
  ALAMO VILLAGE...
  GARNER STATE PARK...
  REAGAN WELLS...
  MONTELL...
  TURKEY MOUNTAIN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
Local storm report, Mar 9, 3:08 AM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
308 AM CST FRI MAR 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     HAIL             UVALDE                  29.22N  99.78W
03/09/2012  E0.25 INCH       UVALDE             TX   LAW ENFORCEMENT

            PEA SIZE HAIL

&&

EVENT NUMBER EWX1200098

CP
Special weather statement, Mar 9, 3:34 AM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
334 AM CST FRI MAR 9 2012

TXZ171-091015-
LLANO-
334 AM CST FRI MAR 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LLANO COUNTY UNTIL
415 AM CST...

AT 329 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR CASTELL...OR 15 MILES EAST OF MASON...MOVING
NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LLANO...
  FIELD CREEK...
  VALLEY SPRING...
  BABY HEAD...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
Special weather statement, Mar 9, 3:39 AM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
339 AM CST FRI MAR 9 2012

TXZ183-202-091015-
KINNEY-VAL VERDE-
339 AM CST FRI MAR 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN VAL VERDE AND WESTERN
KINNEY COUNTIES UNTIL 415 AM CST...

AT 333 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF DEL RIO...MOVING NORTHEAST
AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DEL RIO...
  LAUGHLIN AFB...
  AMANDA...
  STANDART...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

The radar

The Ft Hood radar (KGRK), 138 km away, was scanning. The volume nearest the first event began at 09:58 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Llano

When
March 9, 4:00 AM CST
Where
Llano County, 4.31 mi SSW of Valley Spgs
Measured
0.75 in hail
Reported by
Public
Coordinates
30.790, -98.820

Hail, Travis

When
March 9, 11:14 AM CST
Where
Travis County, 0.69 mi S of Oak Hill
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
30.220, -97.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368631, 368632.